Heavy Snow, Androscoggin
- When
- March 7, 4:00 PM EST to March 8, 8:00 PM EST
- Where
- Androscoggin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
S. on the morning of the 6th moved offshore and began to intensify during the day as it moved slowly northeast to the Virginia Capes by the morning of the 7th.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An area of low pressure over the Southeast U.S. on the morning of the 6th moved offshore and began to intensify during the day as it moved slowly northeast to the Virginia Capes by the morning of the 7th. The storm spread snow across the area during the day of the 7th as it continued to move slowly northeast. Heavy snow developed overnight with the storm reaching the Gulf of Maine by the morning of the 8th. Snow eventually tapered off during the late afternoon and evening as the storm moved away from the region.
Snowfall amounts generally ranged from 10 to 20 inches across western Maine.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 7, 3:01 PM EST, 59 minutes earlier.
Area Forecast Discussion
National Weather Service Gray ME
301 PM EST Wed Mar 7 2018
.SYNOPSIS...
Low pressure will move up the east coast overnight and will
gradually lift north into eastern Maine on Thursday. Low
pressure will weaken as it stalls over northern Maine Thursday
night and Friday. A trough of low pressure will linger over the
region Friday night through Saturday. Low pressure will pass
south of New England Sunday and Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Moderate to occasionally heavy snow currently pushing north
through southern New England and will be moving into southern
New Hampshire and southwest Maine through 500 pm. Light ocean
effect snow over western Maine and central New Hampshire will
give way to steadier snow between 600 and 800 PM.
Have not made a lot of changes to QPF and related snow totals
from last the forecast cycle. Highest amounts are still expected
in coastal and southern interior sections of Maine and New
Hampshire where 12 to 18 inches are expected. Good convection
showing up across New Jersey and south of Long Island with
thunder snow being reported. Expect these convective elements to
brush southern New Hampshire and coastal Maine later this
evening. Snowfall rates of 2 to 3 inches an hour can be expected
for brief periods as these convective elements move through the
area.
Not expecting much change in temperatures overnight with lows
generally in the 20s to near 30 degrees on the coast.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Snow fall will be heavy for the morning commute especially in
western Maine. Expect snow to gradually wind down from southwest
to northeast during the morning across southern New Hampshire
and far southwest Maine and during the afternoon in central
Maine. Snow will persist in the mountains for most of the day
before tapering to snow showers Thursday evening. Looking for
snowfall totals of 10 to 18 inches across the majority of the
forecast area...although areas to the northwest of the Whites
will see some degree of shadowing and lesser amounts. High
temperatures will range through the 30s from north to south.
Low pressure will weaken as it becomes vertically stacked over
northern Maine Thursday night. Light snow in northern zones will
taper to snow showers during the evening. Elsewhere looking for
mostly cloudy skies with a chance of a lingering snow shower.
Lows will range through the 20s from north to south.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Low pressure continues to fill over the St. Lawrence Valley at
the beginning of the period. Cyclonic flow and a weak trof
remain over the region through the weekend with plenty of cloud
cover along with intermittent sn mostly in the mountains and
foothills. Coastal areas won't be completely left out either,
but temperatures Friday and Saturday leave the possibility of
rain with highs in the lower 40s.
Dryest period for the entire extended appears to be Sunday and
Sunday night as medium range models agree on a period of ridging
building down over the northeast.
Pattern resets as the new week approaches with a strong
shortwave digging into the east coast trof and developing
surface low over the lower Mississippi Valley moving to the east
coast. ECMWF and GFS generally have the same idea, but some
fairly big differences in the strength/position of the upper low
and consequently the surface low. 12Z GFS suggests a deepening
surface low from the mouth of the Chesapeake to the 40/70
benchmark monday night before a dramatic slowdown over the Gulf
of Maine implying a significant snowfall event while the ECMWF
has a similarly strong surface low, but a more southerly track
with minimal impacts on the region. Plenty of time to fine tune
the track at this point but precip chances will continue through
Tuesday.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Short Term...IFR/LIFR ceilings/vsby through Thursday morning.
Widespread MVFR/IFR ceilings Thursday afternoon and overnight.
Long Term...
Plenty of stratocu through much of the period. Best day for
flying appears to be Sunday and early Monday particularly away
from the terrain. Mostly MVFR overall but IFR/mountain
obscuration a probability through the weekend.
&&
.MARINE...
Short Term...Continuing Storms for the outer waters and Gales
for the bays through early Thursday afternoon.
Long Term...
Winds calm down over the weekend before increasing early in the
week. Depending on the final location of the early week surface
low, increasing swell from the offshore system and increasing
winds appear likely.
&&
.TIDES/COASTAL FLOODING...
Current water levels remain at two feet above astronomical tide
predictions and expect surge values to increase some as
northeasterly flow strengthens tonight. This...combined with
increased vulnerability of beaches along the York/Rockingham
county coast indicate the potential for minor-moderate coastal
flooding impacts with the high tide near 3:30 AM Thursday. For
this reason, have opted to issue a coastal flood warning for
these areas. Travel impacts could also be substantial as any
splash-over may bring rocks onto roadways that could then be
hidden by heavy snowfall.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 7 PM this evening to 4 PM EST
Thursday for MEZ012>014-019>022-024>028.
Winter Storm Warning until 1 PM EST Thursday for MEZ018-023.
Winter Storm Warning from 7 PM this evening to 1 AM EST Friday
for MEZ007>009.
Coastal Flood Warning from 1 AM to 5 AM EST Thursday for
MEZ023.
NH...Winter Storm Warning from 7 PM this evening to 4 PM EST
Thursday for NHZ004>006.
Winter Storm Warning until 1 PM EST Thursday for NHZ007>015.
Winter Storm Warning from 7 PM this evening to 1 AM EST Friday
for NHZ001>003.
Coastal Flood Warning from 1 AM to 5 AM EST Thursday for
NHZ014.
MARINE...Gale Warning until 1 PM EST Thursday for ANZ151-153.
Storm Warning until 1 PM EST Thursday for ANZ150-152-154.
&&
Sinsabaugh/Manning/ArnottHazardous Weather Outlook National Weather Service Gray ME 305 PM EST Wed Mar 7 2018 MEZ018-NHZ007>013-015-082015- Interior York-Sullivan-Merrimack-Belknap-Strafford-Cheshire- Eastern Hillsborough-Interior Rockingham- Western And Central Hillsborough- 305 PM EST Wed Mar 7 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THURSDAY... This Hazardous Weather Outlook is for southwest Maine, New Hampshire, central New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. No Hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ023-NHZ014-082015- Coastal York-Coastal Rockingham- 305 PM EST Wed Mar 7 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THURSDAY... ...COASTAL FLOOD WARNING IN EFFECT FROM 1 AM TO 5 AM EST THURSDAY... This Hazardous Weather Outlook is for southwest Maine and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Coastal Flood Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ012>014-019>022-024>028-NHZ004>006-082015- Southern Oxford-Southern Franklin-Southern Somerset- Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Northern Carroll-Southern Grafton-Southern Carroll- 305 PM EST Wed Mar 7 2018 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST THURSDAY... This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, western Maine and northern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-NHZ001>003-082015- Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- Southern Coos-Northern Grafton- 305 PM EST Wed Mar 7 2018 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 AM EST FRIDAY... This Hazardous Weather Outlook is for west central Maine, western Maine and northern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150-152-154-082015- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 305 PM EST Wed Mar 7 2018 ...STORM WARNING IN EFFECT UNTIL 1 PM EST THURSDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ151-153-082015- Penobscot Bay-Casco Bay- 305 PM EST Wed Mar 7 2018 ...GALE WARNING IN EFFECT UNTIL 1 PM EST THURSDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MANNING
The national radar mosaic for the moment the first event began.
17 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2018Every state in 2018This day in weather historyWarnings in Maine, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747716, 747718, 747719, 747720, 747721, 747722, 747723, 747724, 747725, 747726, 747727, 747728, 747729, 747730, 747731, 747732, 747733.